Washington, 2015Flash Flood in Washington, May 22, 2015
May 22, 2015 · NWS OTX · 1 event in 1 county or zone
A slow moving thunderstorm caused some isolated flash flooding in the East Slopes of the North Cascades.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm caused some isolated flash flooding in the East Slopes of the North Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 22, 1:38 PM PST, 1 hour 41 minutes earlier.
Area forecast discussion, May 22, 1:38 PM PST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
238 PM PDT FRI MAY 22 2015
.SYNOPSIS...
The Memorial Day Weekend is expected to be warmer than average,
with afternoon temperatures in the 70s and 80s. Look for scattered
showers and thunderstorms this weekend into next week. Some
thunderstorms will be capable of producing heavy downpours and
frequent lightning.
&&
.DISCUSSION...
Tonight: We'll be dealing with short-segment lines of
thunderstorms moving west off the higher terrain of N Idaho and
into Spokane and the Palouse. The other area of concern is the
potential for flash flooding/debris flows on recent 2013-2014
burn scars. So far most of these scars have been missed by the
heaviest rain rates in the Cascades. The Devels Elbow complex
south of Republic has, so far, received the most direct hit...but
calls to local authorities have yielded no reports of debris
flows. The CAPE/shear combo supports heavy downpours and small
hail into this evening with any thunderstorms. We'll be doing
NOWCASTS, Facebook posts and Twitter updates when time allows.bz
Saturday through Monday: Models are in pretty good agreement of
where to track the upper level low that is moving down British
Columbia and into the Inland Northwest this weekend. The low now
doesn't push into Washington until Sunday evening/Monday morning.
Until then...northeasterly flow into the northern Idaho Panhandle
and northeast Washington will keep conditions dry with mostly
clear skies. The main concern for showers and thunderstorms will
continue to remain across extreme southeast WA, the central ID
Panhandle and along the Cascades. Each afternoon and evening
showers and thunderstorms will develop and then wane with the
setting sun in the evening. Isolated showers is possible through
the overnight and early morning hours for the aforementioned
areas. Given we are expecting less shower activity and clouds
Saturday and early Sunday, have increased max temps about 1-3
degrees. Sunday night/Monday the upper low will move into
Washington. There are some model differences of where the low goes
during the day on Monday. Nevertheless the chance of widespread
rain will increase. Monday looks to be the 'crummiest' day of the
holiday weekend. Have lowered max temps a few degrees, as we
looked to be the outlier compared to other forecast models.
/Nisbet
Monday night through Friday: The Inland NW remains unsettled
with some threat of showers and thunderstorms each day. Most
models keep the region in a weak flow pattern with a mid-level low
bobbling about the northwest United States at least through
Wednesday. Thereafter models diverge, either holding the low near
the northern Rockies or showing a transition to a west-southwest
flow with a low migrating down the BC coast. Either way
instability blossoms each afternoon, in the form of expanding
CAPE. Precisely how much synoptic forcing there is and where it
will lay will come into more focus as models come into better
agreement. But for now look for a threat of showers and
thunderstorms expanding each afternoon, then dissipating but not
entirely ending for the night and morning hours. The threat will
be best throughout the region through Wednesday. Thereafter there
is some suggestion that the threat will retreat away from deeper
Columbia Basin toward Thursday and Friday. Any of these
showers/t-storms may contain the typical brief heavy rain and
perhaps some small hail and lightning, but given the more
convective nature of the system none of this is a definite for any
one location. /J. Cote'
&&
.AVIATION...
18Z TAFS: With showers and isolated thunder now beginning to
develop over Ern Wa and N Idaho, we'll trend steadily toward an
increasing areal coverage and intensity of thunderstorms. The
main threats will be heavy downpours and small hail. Gusty outflow
winds are not out of the question...around 30 kts. All storms will
move nearly due west. The main taf sites affected will be KLWS,
KPUW, KMWH, and KEAT. Though the current TAFS show VFR wx, it's
likely that the localized heavy downpours will not only lower
ceilings close to MVFR, but will also restrict vsbys. Stay tuned
for TAF updates... BZ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 53 82 52 80 53 73 / 10 10 10 20 30 50
Coeur d'Alene 52 80 53 80 52 71 / 20 10 10 20 30 50
Pullman 49 76 46 75 48 71 / 20 10 10 10 20 30
Lewiston 56 82 55 82 55 79 / 30 20 20 20 20 30
Colville 53 86 54 81 51 73 / 20 10 10 30 30 70
Sandpoint 50 81 48 79 49 71 / 10 10 10 20 20 60
Kellogg 50 80 49 80 48 70 / 20 20 10 20 20 50
Moses Lake 56 86 55 83 54 80 / 20 10 10 10 20 20
Wenatchee 59 85 59 81 57 79 / 50 10 10 20 20 10
Omak 53 87 53 83 52 77 / 30 10 10 30 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 8 PM PDT this evening for East Slopes
Northern Cascades.
&&Hazardous weather outlook, May 22, 4:58 AM PST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
558 AM PDT FRI MAY 22 2015
IDZ001>004-026-027-WAZ032>038-041-043-044-231300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PDT FRI MAY 22 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is a chance of thunderstorms...primarily over north Idaho on
Saturday. The threat for thunderstorms will increase to the
northeast Washington and north Idaho for the weekend and into
early next week. The main threat for these storms will be heavy
rain...although lightning with small hail and gusty winds are
additional concerns.
Please see our Weather Story at...
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx
WAZ042-231300-
EAST SLOPES NORTHERN CASCADES-
558 AM PDT FRI MAY 22 2015
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Slow moving and wet thunderstorms are likely this afternoon and
evening. Heavy rain is the main concern, leading to an increased
threat for flash flooding or debris flows. Recent burn scared
areas and steeper terrain will be at highest risk for flood
related impacts.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is a continued chance of thunderstorms for the weekend and
into early next week. The main threat for these storms will be
heavy rain...although lightning with small hail and gusty winds
are additional concerns.
Please see our Weather Story at...
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx
WAZ031-231300-
NORTHEAST BLUE MOUNTAINS-
558 AM PDT FRI MAY 22 2015
This Hazardous Weather Outlook is for portions of Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Slow moving and wet thunderstorms are likely this afternoon and
evening. Heavy rain is a concern along with hail and gusty winds.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is a continued chance of thunderstorms for the weekend and
into early next week. The main threat for these storms will be
heavy rain...although lightning with small hail and gusty winds
are additional concerns.
Please see our Weather Story at...
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx
Flash Flood, Okanogan
- When
- May 22, 3:19 PM PST to 6:00 PM PST
- Where
- Okanogan County, 1.59 mi NW of Wakefield to 1.54 mi NW of Wakefield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 48.245, -119.756
Okanogan County Public Works reported a flash flood which caused damage to Davis Canyon Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, May 22 to 23, 2015$50,000 · 1.25 in hail · 10 events
- Heavy Rain in Hawaii, May 22 to 23, 20155 events
- Hail in Florida, May 22, 20151 in hail · 3 events
- Tornado and Hail in Texas, May 22, 2015$2,000 · EF0 · 3 events
- Hail in Colorado, May 22, 20151 in hail · 2 events
- Hail in Colorado, May 22, 20150.75 in hail · 2 events
- Hail in Florida, May 22, 20151 in hail · 2 events
- Waterspout in Gulf of Mexico, May 22, 20151 event
- Flood in Oklahoma, May 22 to 31, 20151 event
- Flash Flood in Texas, May 22, 20151 event
- Funnel Cloud in Idaho, May 22, 20151 event
- Flash Flood in Oregon, May 22, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569596.